Wisconsin, 2014

Flooding in Wisconsin, March 27 to 29, 2014

March 27 to 29, 2014 · NWS ARX · 3 events in 1 county or zone

Minor flooding occurred along portions of the Kickapoo River in southwest Wisconsin in late March. 25 inches of rain that fell combined with runoff from snow melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Minor flooding occurred along portions of the Kickapoo River in southwest Wisconsin in late March. The flooding was a result of 0.75 to 1.25 inches of rain that fell combined with runoff from snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 27, 10:59 PM CST, 41 minutes earlier.

Area forecast discussion, Mar 27, 10:59 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT THU MAR 27 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 355 PM CDT THU MAR 27 2014

AT 3 PM...A 992 MB SURFACE LOW WAS CENTERED OF THE SOUTHWEST
CORNER OF IOWA. THE LATEST MSAS SHOWS 3 HOUR HEIGHT FALLS OF 3
MILLIBARS ACROSS EASTERN IOWA...SOUTHERN WISCONSIN...AND NORTHERN
ILLINOIS. AS RESULT...EXPECT THE LOW TO CONTINUE TO TRACK
NORTHEAST ACROSS IOWA LATE THIS AFTERNOON AND EARLY EARLY EVENING.
MODERATE TO STRONG 850 MB MOISTURE TRANSPORT MOVES INTO NORTHEAST
IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN BETWEEN 27.21Z AND
28.03Z. DUE TO THIS...INCREASED THE PRECIPITATION TOTALS INTO THE
0.35 TO 0.75 INCH RANGE.

IN ADDITION TO THIS...THE MOST UNSTABLE CAPES CLIMB UP TO
300 J/KG ACROSS PARTS OF NORTHEAST IOWA...SOUTHEAST
MINNESOTA...AND SOUTHWEST AND CENTRAL WISCONSIN. THERE HAS ALREADY
BEEN A FEW ISOLATED REPORTS OF LIGHTNING ALONG AND SOUTH OF
INTERSTATE 90 THIS AFTERNOON. WITH THE CAPES A BIT FURTHER NORTH
AND WEST...EXPANDED THE CHANCE OF THUNDERSTORMS MORE INTO
NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND AS FAR AS NORTH OF
INTERSTATE 90 CORRIDOR THROUGH 28.03Z. WITH THE 0-3 KM AND 0-6 KM
SHEAR LESS THAN 30 KNOTS...NOT EXPECTING ANYTHING SEVERE.

MEANWHILE ACROSS SOUTHEAST MINNESOTA AND NORTH CENTRAL
WISCONSIN...COLD AIR ADVECTION DEVELOPS ACROSS SOUTHEAST
MINNESOTA AND NORTH CENTRAL WISCONSIN. THE NAM IS THE STRONGEST
AND FASTEST WITH THIS COLD AIR ADVECTION. AS A RESULT...IT
PRODUCES MUCH MORE SNOW ACROSS SOUTHEAST MINNESOTA /UP TO 2.5
INCHES IN COBB/ TONIGHT. HOWEVER THE 18Z AMDAR SOUNDINGS SHOW THAT
IT IS A BIT TOO COLD AND MUCH CLOSER TO THE RAP AND GFS. AS A
RESULT...TRENDED THE SWITCH OVER FROM RAIN TO SNOW A BIT LATER
THAN PREVIOUSLY FORECAST. IT LOOKS LIKE THIS WILL OCCUR...NORTH
OF INTERSTATE 94 BETWEEN 27.21Z AND 28.00Z...WEST OF MISSISSIPPI
RIVER BETWEEN 28.00Z AND 28.03Z...AND ACROSS THE REMAINDER OF THE
AREA BETWEEN 28.04Z AND 28.08Z. SOUTHEAST MINNESOTA WILL SEE UP TO
AN INCH...AND AROUND 3 INCHES NORTH OF WISCONSIN 29 IN NORTH
CENTRAL WISCONSIN. ELSEWHERE VERY LITTLE...IF ANY...SNOW IS
EXPECTED.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 PM CDT THU MAR 27 2014

ON SUNDAY...A TIGHT PRESSURE GRADIENT DEVELOPS ALONG AND SOUTH OF
THE INTERSTATE 90 CORRIDOR AHEAD OF A DEEPENING LOW OVER THE
NORTHERN PLAINS. THIS TIGHT PRESSURE GRADIENT WILL ALLOW THE
SUSTAINED SOUTH WINDS TO CLIMB INTO THE 15 TO 25 KNOT RANGE AND
THE WINDS WILL GUST UP TO 35 MPH. AT THE SAME...THE 850 MB
TEMPERATURES WILL CLIMB INTO THE 10 TO 14C RANGE ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA. BUFKIT SOUNDING SHOW THAT WE
WILL NOT QUITE MIX UP TO THIS LEVEL...BUT WE WILL MIX UP INTO THE
900 TO 875 MB LAYER...AND THIS WILL ALLOW TEMPERATURES TO CLIMB
INTO THE LOW AND MID 50S NORTH OF INTERSTATE 94...AND AROUND 60
ACROSS THE REMAINDER OF THE AREA.

FROM SUNDAY NIGHT INTO MONDAY NIGHT...THE MODELS CONTINUE TO SHOW
THAT A NEGATIVELY TILTED SHORT WAVE TROUGH WILL MOVE THROUGH THE
FORECAST AREA. TEMPERATURES ALOFT ARE WARM ENOUGH THAT MUCH OF THE
PRECIPITATION WILL FALL MAINLY IN THE FORM OF RAIN. WHILE THE
0-6 KM SHEAR ARE GREATER THAN 35 KNOTS...THERE IS VERY LITTLE
CAPE ACROSS THE REGION...SO THERE IS NOT ANY THREAT FOR ANY SEVERE
WEATHER.

BEYOND THIS TIME PERIOD...THE 27.00Z MODELS HAVE DIFFERING
OPINIONS ON HOW FAR NORTH A LOW WILL TRACK THROUGH NORTHERN AND
MID MISSISSIPPI RIVER VALLEY. THE ECMWF IS MUCH FURTHER NORTH THAN
THE GFS. WITH SUCH DIVERSE SOLUTIONS...JUST STAYED WITH THE MODEL
CONSENSUS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1159 PM CDT THU MAR 27 2014

MAIN AREA OF PRECIPITATION CONTINUES TO PROGRESS STEADILY EASTWARD
AND WILL BE PAST KLSE BY 06Z. HOWEVER...THE LOW CLOUDS AND IFR
CEILINGS WILL CONTINUE THROUGH MUCH OF THE NIGHT. OBSERVATIONS
INDICATE CEILINGS OF A THOUSAND FEET OR LESS EXTEND BACK INTO
WESTERN IOWA WITH MVFR CEILINGS TO THE MISSOURI RIVER. THE 28.00Z
NAM CONTINUES TO HAVE A GOOD HANDLE ON THIS MOISTURE AND SHOWS
THESE CLOUDS REMAINING THROUGH THE NIGHT AND DISSIPATING UNTIL MID
MORNING. GRADIENT IS TIGHT ENOUGH BEHIND THE PASSING SURFACE LOW
FOR SOME GUSTY NORTH TO NORTHWEST WINDS THROUGH THE NIGHT AS WELL.
THESE WILL ALSO SETTLE DOWN BY MID MORNING. SHORT WAVE TROUGH
COMING ACROSS THE NORTHERN ROCKIES IS EXPECTED TO AMPLIFY AND MOVE
SOUTH OF THE REGION FRIDAY. THIS SHOULD STILL PASS CLOSE ENOUGH TO
PRODUCE MID LEVEL CLOUDS ACROSS THE REGION WITH A VFR CEILING.
HIGH PRESSURE WILL DOMINATE AT THE SURFACE WITH ANY PRECIPITATION
FROM THE WAVE STAYING WELL TO THE SOUTH OF THE AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...04
Hazardous weather outlook, Mar 27, 3:14 PM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
414 PM CDT THU MAR 27 2014

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-281100-
WINNESHIEK-ALLAMAKEE-FAYETTE-CLAYTON-HOUSTON-LA CROSSE-MONROE-
JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
414 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN...AND ALSO A SMALL PART
OF SOUTHEAST MINNESOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

EXPECT RAIN THROUGH THIS EVENING. PLAN ON RAINFALL AMOUNTS OF
AROUND 1/2 INCH. COMBINED WITH ANY MELTING SNOW...THERE WILL
LIKELY BE SOME PONDING OF WATER AND RISES ON AREA RIVERS. LOOK
FOR
THE RAIN TO CHANGE OVER TO SNOW TONIGHT BEFORE ENDING...BUT
ACCUMULATIONS WILL BE MINOR.

IN ADDITION...A FEW THUNDERSTORMS MAY ALSO OCCUR AND MAY CONTAIN
SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER TEMPERATURES ON SUNDAY AND MONDAY WILL INCREASE THE RATE
OF SNOWMELT. THIS COULD LEAD TO MORE RISES ON AREA RIVERS...
MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY. HOWEVER...ANY RAINFALL AMOUNTS OR REPORTS
OF NOTICEABLE RISES ON RIVERS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ029-032>034-281100-
MITCHELL-HOWARD-FLOYD-CHICKASAW-WABASHA-DODGE-OLMSTED-WINONA-
MOWER-FILLMORE-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
414 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL INTO NORTH CENTRAL
WI.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

EXPECT RAIN THROUGH THIS EVENING. PLAN ON RAINFALL AMOUNTS OF
AROUND 1/2 INCH. COMBINED WITH ANY MELTING SNOW...THERE WILL
LIKELY BE SOME PONDING OF WATER AND RISES ON AREA RIVERS. LOOK
FOR THE RAIN TO CHANGE OVER TO SNOW TONIGHT BEFORE ENDING WITH
SNOW ACCUMULATIONS OF 1/2 TO 2 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER TEMPERATURES ON SUNDAY AND MONDAY WILL INCREASE THE RATE
OF SNOWMELT. THIS COULD LEAD TO MORE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY. HOWEVER...ANY PRECIPITATION AMOUNTS OR
REPORTS OF NOTICEABLE RISES ON RIVERS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ017-281100-
TAYLOR-
414 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

LOOK FOR SNOW TO CONTINUE INTO TONIGHT WITH 2 TO 4 INCHES OF
ACCUMULATION EXPECTED...RESULTING IN SOME SLIPPERY TRAVEL
CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARMER TEMPERATURES ON SUNDAY AND MONDAY WILL INCREASE THE RATE
OF SNOWMELT. THIS COULD LEAD TO MORE RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY. HOWEVER...ANY SNOWFALL REPORTS THROUGH
TONIGHT OR REPORTS OF NOTICEABLE RISES ON RIVERS OVER THE NEXT FEW
DAYS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS/SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Vernon

When
March 27, 11:40 PM CST to March 28, 5:50 AM CST
Where
Vernon County, 0.49 mi NW of Ontario to 0.47 mi NW of Ontario
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.725, -90.587

Runoff from rain and snow melt pushed the Kickapoo River out of its banks in Ontario. The river crested just over a foot above flood stage at 17.15 feet.

Flood, Vernon

When
March 28, 9:45 AM CST to 4:00 PM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from rain and snow melt pushed the Kickapoo River out of its banks in Readstown. The river crested less than a half foot above the flood stage at 11.21 feet.

Flood, Vernon

When
March 28, 7:30 PM CST to March 29, 1:25 PM CST
Where
Vernon County, 0.24 mi NNE of Viola to 0.77 mi N of Viola
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Runoff from rain and snow melt pushed the Kickapoo River out of its banks in Viola. The river crested less than a half foot above the flood stage at 14.33 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504520, 504522, 504521.